Tornadoes · United States · Nebraska · 2004
F1 tornado, Nehawka to Murray, Nebraska, May 22, 2004
From Nehawka to Murray, this F1 tornado ran 1.0 miles across Cass County on May 22, 2004, touching down at 10:12 PM CDT and reaching 150 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- May 22, 2004
- Touchdown
- 10:12 PM CDT (03:12 UTC)
- Path length
- 1.0 miles (1.6 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 0
- County
- Cass County
- Touchdown point
- 40.950, -95.920
- Lift-off point
- 40.950, -95.880
- Record number
- 98
What the Weather Service recorded
A tornado uprooted large trees and downed transmission towers from around Nehawka to near Union. Two houses sustained major damage and "heavy damage" was reported to 30 other houses. Some of the damage could have also been caused by straight line winds that occurred across parts of the area shortly before the reported time of the tornado. The strong winds also knocked power out across most of Union. The track of the tornado was around 4 miles long and was spawned from the same supercell complex that produced the long tracked f4 tornado earlier which caused extensive damage in the Hallam area.
This tornado damaged cabins and homes and downed trees near the Lake Waconda area by Murray. The tornado was on the ground for about 1 mile, and it was produced from the same supercell complex that spawned 2 earlier tornadoes in Cass county and also the long tracked f4 tornado that caused extensive damage in the Hallam area.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
37 minutes of warning. NWS OAX issued a tornado warning for this county at 02:35 UTC, 37 minutes before the tornado touched down, in force until 03:15 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 02:35 UTC | 03:15 UTC | Tornado Warning | OAX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:01 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the tornado touched down at May 22, 1:50 PM CDT, 8 hours 22 minutes earlier.
Area forecast discussion, May 22, 1:50 PM CDT, 8 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 150 PM CDT SAT MAY 22 2004 .DISCUSSION... PRIMARY CONCERNS WILL DEAL WITH THE SHORT TERM AND NEXT ROUND OF SEVERE WEATHER AND HEAVY RAIN LATE THIS AFTERNOON AND TONIGHT. REMNANTS OF OUTFLOW BOUNDRY THAT WAS ALONG THE SOUTHERN BORDER EARLIER THIS MORNING HAS PRETTY MUCH WASHED OUT WITH 18Z SURFACE ANALYSIS SHOWING MAIN BOUNDRY FROM NORTHERN NEBRASKA INTO NORTHERN IOWA. 18Z OAX UA DATA ALSO SHOWING THAT MID LEVEL TEMPERATURES HAVE RECOVERED QUICKLY FROM EARLIER THIS MORNING SO LATEST SPC DISCUSSION SEEMS REASONABLE WITH STORMS EXPECTED TO LIGHT UP AGAIN IN THE VICINITY OF THE SURFACE BOUNDRY ACROSS NORTHEAST NEBRASKA THIS AFTERNOON. STILL PLENTY OF MOISTURE IN PLACE WITH 12Z META SETTING UP 850 THETA-E AXIS FROM SOUTHERN NEBRASKA INTO SOUTHERN IOWA DURING THE LATE AFTERNOON. THE FLOOD WATCH ISSUED EARLER FOR ABOUT THE NORTH HALF OF THE CWA STILL LOOKS GOOD AT THIS TIME AND NO ADJUSTMENTS PLANNED. OVERALL LITTLE CHANGE TO THE FORECAST WITH A BREAK IN THE ACTIVE WEATHER FOR SUNDAY AND NEXT CHANCE OF STORMS COMING IN ON MONDAY WITH NEXT FRONT AND UPPER WAVE. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...FLOOD WATCH 4 PM SAT TO 4 AM SUN FROM BUTLER SAUNDERS AND SARPY COUNTIES NORTHWARD. IA...FLOOD WATCH 4 PM SAT TO 4 AM SUN FROM POTTAWATTMIE COUNTY NORTHWARD. && NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER /PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL CHANGE TO OMAAFDOAX. THE WMO CODE WILL REMAIN FXUS63 KOAX. FOBERT
Hazardous weather outlook, May 22, 5:10 PM CDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 510 PM CDT SAT MAY 22 2004 IAZ043-055-056-069-NEZ015-030>034-042>045-050>053-230500- BOONE-BURT-BUTLER-COLFAX-CUMING-DODGE-DOUGLAS-HARRISON IA-MADISON- MONONA IA-PLATTE-POTTAWATTAMIE IA-SARPY-SAUNDERS-SHELBY IA-STANTON- THURSTON-WASHINGTON- 510 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST AND EAST CENTRAL NEBRASKA AND WEST CENTRAL IOWA. .DAY ONE...TONIGHT AND SUNDAY SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP AND MOVE ACROSS THE AREA THIS EVENING. THE PRIMARY HAZARDS WILL BE VERY LARGE HAIL...DAMAGING WINDS AND FLOODING. ISOLATED STRONG TORNADOES MAY ALSO OCCUR. THE STORM PREDICTION CENTER HAS INDICATED THAT A MODERATE RISK OF SEVERE WEATHER IS POSSIBLE. STORMS SHOULD EVENTUALLY EVOLVE INTO A LARGE CONVECTIVE SYSTEM WITH VERY HEAVY RAINFALL AND LARGE HAIL EXPECTED OVERNIGHT. A FLOOD WATCH REMAINS IN EFFECT UNTIL 400 AM CDT. VERY UNSTABLE AIR WILL REMAIN ACROSS THE AREA THIS EVENING AS LOW PRESSURE OVER NORTHWEST KANSAS MOVES TO WEST CENTRAL IOWA BY LATE TONIGHT. THE SEVERE WEATHER AND FLOODING THREAT WILL LAST WELL INTO EARLY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY THUNDERSTORMS ARE ALSO POSSIBLE OVER THE AREA LATE SUNDAY NIGHT THROUGH MONDAY EVENING AS WELL AS LATE NEXT WEEK. LATER HAZARDOUS WEATHER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 11 PM CDT. STORM SPOTTER WILL BE REQUIRED THIS EVENING. IAZ079-080-090-091-NEZ065>068-078-088>093-230500- CASS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA- MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-RICHARDSON-SALINE-SEWARD- 510 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEASTERN NEBRASKA AND SOUTHWESTERN IOWA. .DAY ONE...TONIGHT AND SUNDAY SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS THE AREA THIS EVENING. THE PRIMARY HAZARDS WILL BE VERY LARGE HAIL AND DAMAGING WINDS. STRONG TORNADOES WILL ALSO BE POSSIBLE. VERY UNSTABLE AIR WILL REMAIN ACROSS THE AREA THIS EVENING AS LOW PRESSURE INTENSIFIES OVER NORTHWEST KANSAS AND MOVES TO WEST CENTRAL IOWA BY LATE TONIGHT. THE SEVERE WEATHER THREAT WILL LAST INTO EARLY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY THUNDERSTORMS ARE ALSO POSSIBLE OVER THE AREA LATE SUNDAY NIGHT THROUGH MONDAY EVENING AS WELL AS LATE NEXT WEEK. LATER HAZARDOUS WEATHER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 11 PM CDT. STORM SPOTTER ACTIVATION WILL BE REQUIRED ACROSS THE AREA THIS EVENING. NEZ011-012-016>018-230500- ANTELOPE-CEDAR-KNOX-PIERCE-WAYNE- 510 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SUNDAY SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS THE AREA. THE PRIMARY HAZARDS WILL BE VERY LARGE HAIL...DAMAGING WINDS...AND FLOODING. THE STORM PREDICTION CENTER HAS INDICATED THAT A MODERATE RISK OF SEVERE WEATHER IS POSSIBLE. STORMS SHOULD EVENTUALLY EVOLVE INTO A LARGE CONVECTIVE SYSTEM WITH VERY HEAVY RAINFALL AND LARGE HAIL EXPECTED OVERNIGHT. A FLOOD WATCH REMAINS IN EFFECT UNTIL 400 AM CDT. VERY UNSTABLE AIR WILL REMAIN ACROSS THE AREA THIS EVENING AS LOW PRESSURE INTENSIFIES OVER NORTHWEST KANSAS AND MOVES TO WEST CENTRAL IOWA BY LATE TONIGHT. THE SEVERE WEATHER AND FLOODING THREAT WILL LAST WELL INTO EARLY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY THUNDERSTORMS ARE ALSO POSSIBLE OVER THE AREA LATE SUNDAY NIGHT THROUGH MONDAY EVENING AS WELL AS LATE NEXT WEEK. LATER HAZARDOUS WEATHER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS SHOULD BE PREPARED FOR ACTIVATION LATER THIS EVENING. FOBERT
In the hours before
Local storm report, May 22, 9:56 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
956 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0954 PM TSTM WND GST 6 W UNION 40.81N 96.04W
05/22/2004 60 MPH CASS NE AMATEUR RADIO
&&
JBLocal storm report, May 22, 9:59 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
959 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0954 PM FUNNEL CLOUD 1 SW SWANTON 40.37N 97.09W
05/22/2004 SALINE NE EMERGENCY MNGR
&&
JBLocal storm report, May 22, 10:01 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1001 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0957 PM HAIL UNION 40.81N 95.92W
05/22/2004 0.88 INCH CASS NE AMATEUR RADIO
&&
JBLocal storm report, May 22, 10:03 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1003 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0957 PM TSTM WND GST UNION 40.81N 95.92W
05/22/2004 80 MPH CASS NE AMATEUR RADIO
&&
JBLocal storm report, May 22, 10:07 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1007 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1005 PM HAIL 1 S NEBRASKA CITY 40.66N 95.86W
05/22/2004 1.00 INCH OTOE NE LAW ENFORCEMENT
&&
JBLocal storm report, May 22, 10:10 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1010 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL WILBER 40.48N 96.96W
05/22/2004 0.75 INCH SALINE NE EMERGENCY MNGR
&&
JBThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 00:00Z
3.2 hours before the tornado, 57 km from the path. May 23, 2004.
- Mixed-layer CAPE
- 2882 J/kg
- Mixed-layer CIN
- -5 J/kg
- Surface CAPE
- 3473 J/kg
- Mixed-layer LCL
- 1091 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 4.2
- Supercell composite
- 16.7
- 0-3 km lapse rate
- 6.7 K/km
Omaha, NE (KOAX), 12:00Z
8.8 hours after it, 57 km from the path. May 23, 2004.
- Mixed-layer CAPE
- 164 J/kg
- Mixed-layer CIN
- -322 J/kg
- Surface CAPE
- 49 J/kg
- Mixed-layer LCL
- 534 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.0 K/km
The surface observations
Offutt Afb/Belle (OFF), 19 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 02:00 UTC | 78.8 | 71.6 | 140° 10 kt | 997 | ||
| 03:00 UTC | 64.4 | 64.4 | 310° 7 kt | 23 | 1001 | |
| 04:00 UTC | 62.6 | 62.6 | 90° 11 kt | 1000.3 | ||
| 05:00 UTC | 62.6 | 62.6 | 90° 9 kt | 1000.3 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Omaha radar (KOAX), 57 km away, was scanning. The volume nearest the touchdown began at 03:10 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 02:14 UTC | TORNADO | 1 Nw Douglas | Otoe, NE | BRIEF TOUCHDOWN |
| 02:14 UTC | TORNADO | 1 Nw Douglas | Otoe, NE | BRIEF TOUCHDOWN |
| 02:14 UTC | TORNADO | 1 Nw Douglas | Otoe, NE | BRIEF TOUCHDOWN |
| 02:45 UTC | TSTM WND DMG | W Union | Cass, NE | ESTIMATED 85-100 MPH GUSTS TORE UP 5-6 INCH DIAMETER LIMBS FROM TREES. |
| 02:45 UTC | TSTM WND DMG | W Union | Cass, NE | ESTIMATED 85-100 MPH GUSTS TORE UP 5-6 INCH DIAMETER LIMBS FROM TREES. |
| 02:45 UTC | TSTM WND DMG | W Union | Cass, NE | ESTIMATED 85-100 MPH GUSTS TORE UP 5-6 INCH DIAMETER LIMBS FROM TREES. |
| 02:47 UTC | TORNADO | 3 Sw Nebraska City | Otoe, NE | BRIEF TOUCHDOWN |
| 02:47 UTC | TORNADO | 3 Sw Nebraska City | Otoe, NE | BRIEF TOUCHDOWN |
| 02:47 UTC | TORNADO | 3 Sw Nebraska City | Otoe, NE | BRIEF TOUCHDOWN |
| 02:54 UTC | TSTM WND GST 60 | 6 W Union | Cass, NE | |
| 02:54 UTC | TSTM WND GST 60 | 6 W Union | Cass, NE | |
| 02:54 UTC | TSTM WND GST 60 | 6 W Union | Cass, NE | |
| 02:57 UTC | TSTM WND GST 80 | Union | Cass, NE | |
| 02:57 UTC | TSTM WND GST 80 | Union | Cass, NE | |
| 02:57 UTC | TSTM WND GST 80 | Union | Cass, NE | |
| 02:57 UTC | HAIL 0.88 | Union | Cass, NE | |
| 02:57 UTC | HAIL 0.88 | Union | Cass, NE | |
| 02:57 UTC | HAIL 0.88 | Union | Cass, NE | |
| 03:00 UTC | TSTM WND DMG | Murdock | Cass, NE | TREES DOWN AND POWER LINES DOWN |
| 03:00 UTC | TSTM WND DMG | Murdock | Cass, NE | TREES DOWN AND POWER LINES DOWN |
| 03:00 UTC | TSTM WND DMG | Murdock | Cass, NE | TREES DOWN AND POWER LINES DOWN |
| 03:00 UTC | TORNADO | 3 Ne Murray | Cass, NE | |
| 03:00 UTC | TORNADO | 3 Ne Murray | Cass, NE | |
| 03:00 UTC | TORNADO | 3 Ne Murray | Cass, NE | |
| 03:04 UTC | HAIL 1 | Union | Cass, NE | |
| 03:04 UTC | HAIL 1 | Union | Cass, NE | |
| 03:04 UTC | HAIL 1 | Union | Cass, NE | |
| 03:05 UTC | TSTM WND DMG | Union | Cass, NE | LARGE TREE UPROOTED, ROOF DAMAGE, AND TREE FELL ON CAR. |
| 03:05 UTC | TSTM WND DMG | Union | Cass, NE | LARGE TREE UPROOTED, ROOF DAMAGE, AND TREE FELL ON CAR. |
| 03:05 UTC | HAIL 1 | 1 S Nebraska City | Otoe, NE | |
| 03:05 UTC | HAIL 1 | 1 S Nebraska City | Otoe, NE | |
| 03:05 UTC | HAIL 1 | 1 S Nebraska City | Otoe, NE | |
| 03:10 UTC | TSTM WND GST 80 | Union | , | CASS NE AMATEUR RADIO |
| 03:10 UTC | TSTM WND GST 80 | Union | , | CASS NE AMATEUR RADIO |
| 03:10 UTC | TSTM WND GST 80 | Union | Cass, NE | TREES DOWN AND POWER OUT IN UNION |
| 03:10 UTC | TSTM WND GST 80 | Union | Cass, NE | TREES DOWN AND POWER OUT IN UNION |
| 03:10 UTC | TSTM WND GST 80 | Union | Cass, NE | TREES DOWN AND POWER OUT IN UNION. |
| 03:10 UTC | TSTM WND GST 80 | Union | Cass, NE | TREES DOWN AND POWER OUT IN UNION. |
| 03:10 UTC | TSTM WND GST 80 | Union | Cass, NE | TREES DOWN AND POWER OUT IN UNION. |
| 03:25 UTC | TSTM WND GST 80 | Union | Cass, NE | TREES DOWN AND POWER OUT IN UNION. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2004 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of May 22, 2004
64 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 22 | 3:58 PM EDT | F0 | Saginaw, MI | 2.5 | 50 | |||
| May 22 | 4:02 PM EDT | F0 | Saginaw, MI | 0.2 | 30 | |||
| May 22 | 2:10 PM MDT | F0 | Goshen, WY | 0.2 | 25 | |||
| May 22 | 4:35 PM EDT | F0 | Shiawassee, MI | 0.1 | 20 | |||
| May 22 | 4:45 PM EDT | F1 | Tuscola, MI | 1.0 | 50 | $10,000 | ||
| May 22 | 5:10 PM EDT | F0 | Sanilac, MI | 1.0 | 50 | $20,000 | ||
| May 22 | 3:20 PM MDT | F0 | Logan, CO | 0.1 | 50 | |||
| May 22 | 5:22 PM CDT | F0 | McPherson, NE | 0.2 | 20 | |||
| May 22 | 5:28 PM CDT | F0 | Furnas, NE | 0.1 | 50 | $10,000 | ||
| May 22 | 5:35 PM CDT | F1 | Furnas, NE | 3.0 | 400 | $300,000 | ||
| May 22 | 5:40 PM CDT | F0 | Logan, NE | 0.1 | 10 | |||
| May 22 | 5:40 PM CDT | F0 | Logan, NE | 2.0 | 20 | |||
| May 22 | 5:49 PM CDT | F0 | Harlan, NE | 0.2 | 50 | $150,000 | ||
| May 22 | 6:04 PM CDT | F0 | Harlan, NE | 0.2 | 100 | |||
| May 22 | 6:10 PM CDT | F0 | Colfax, NE | 0.5 | 50 | |||
| May 22 | 6:11 PM CDT | F0 | Harlan, NE | 0.2 | 75 | |||
| May 22 | 6:34 PM CDT | F1 | Custer, NE | 0.2 | 20 | $40,000 | ||
| May 22 | 6:36 PM CDT | F0 | Franklin, NE | 0.1 | 50 | $10,000 | ||
| May 22 | 6:46 PM CDT | F0 | Webster, NE | 3.5 | 125 | $250,000 | ||
| May 22 | 6:50 PM CDT | F1 | Custer, NE | 0.5 | 30 | $50,000 | ||
| May 22 | 6:53 PM CDT | F0 | Thayer, NE | 0.2 | 75 | |||
| May 22 | 7:00 PM CDT | F2 | Thayer, NE | 8.0 | 800 | $2.5 million | ||
| May 22 | 7:07 PM CDT | F1 | Adair, IA | 7.1 | 100 | $50,000 | ||
| May 22 | 7:10 PM CDT | F1 | Adams, NE | 7.0 | 150 | $1.0 million | ||
| May 22 | 7:11 PM CDT | F0 | Madison, IA | 0.3 | 30 | |||
| May 22 | 7:12 PM CDT | F0 | Custer, NE | 0.2 | 10 | |||
| May 22 | 7:13 PM CDT | F0 | Lincoln, NE | 0.1 | 10 | |||
| May 22 | 7:15 PM CDT | F1 | Dodge, NE | 2.0 | 200 | |||
| May 22 | 7:17 PM CDT | F0 | Custer, NE | 0.1 | 10 | |||
| May 22 | 7:19 PM CDT | F2 | Adams, NE | 23.0 | 700 | $5.0 million | ||
| May 22 | 7:24 PM CDT | F0 | Thayer, NE | 1.0 | 50 | |||
| May 22 | 7:26 PM CDT | F1 | Fillmore, NE | 2.5 | 100 | $100,000 | ||
| May 22 | 7:29 PM CDT | F1 | Clay, NE | 0.2 | 25 | |||
| May 22 | 7:30 PM CDT | F4 | Hallam tornado, NE | 54.0 | 4,400 | 1 | 38 | $160 million |
| May 22 | 7:32 PM CDT | F1 | Fillmore, NE | 2.0 | 150 | $100,000 | ||
| May 22 | 7:34 PM CDT | F0 | York, NE | 0.2 | 75 | $40,000 | ||
| May 22 | 7:35 PM CDT | F0 | Jefferson, NE | 2.0 | 80 | |||
| May 22 | 7:45 PM CDT | F0 | Story, IA | 1.4 | 50 | $2,000 | ||
| May 22 | 7:45 PM CDT | F0 | Dallas, IA | 0.2 | 25 | |||
| May 22 | 7:55 PM CDT | F1 | Dallas, IA | 5.0 | 100 | $2,000 | ||
| May 22 | 8:06 PM CDT | F0 | Jasper, IA | 0.2 | 25 | |||
| May 22 | 8:13 PM CDT | F0 | Dallas, IA | 0.5 | 50 | $1,000 | ||
| May 22 | 8:19 PM CDT | F0 | Harrison, IA | 0.2 | 60 | |||
| May 22 | 8:19 PM CDT | F0 | Marshall, IA | 0.5 | 40 | |||
| May 22 | 8:20 PM CDT | F0 | Jasper, IA | 0.2 | 25 | |||
| May 22 | 8:23 PM CDT | F0 | Jasper, IA | 0.2 | 25 | |||
| May 22 | 8:27 PM CDT | F0 | Dallas, IA | 0.2 | 25 | |||
| May 22 | 8:35 PM CDT | F0 | Jasper, IA | 0.2 | 25 | |||
| May 22 | 8:36 PM CDT | F0 | Jasper, IA | 1.5 | 40 | $10,000 | ||
| May 22 | 8:40 PM CDT | F1 | Marshall, IA | 17.0 | 100 | $10,000 | ||
| May 22 | 8:42 PM CDT | F0 | Republic, KS | 0.1 | 50 | $10,000 | ||
| May 22 | 8:44 PM CDT | F2 | Republic, KS | 2.0 | 100 | $90,000 | ||
| May 22 | 8:45 PM CDT | F0 | Shelby, IA | 2.0 | 200 | |||
| May 22 | 8:53 PM CDT | F1 | Thayer, NE | 10.0 | 400 | $1.0 million | ||
| May 22 | 8:56 PM CDT | F0 | Republic, KS | 0.1 | 50 | |||
| May 22 | 8:59 PM CDT | F0 | Republic, KS | 0.1 | 50 | |||
| May 22 | 9:06 PM CDT | F0 | Polk, IA | 2.0 | 50 | |||
| May 22 | 9:15 PM CDT | F0 | Tama, IA | 0.3 | 30 | |||
| May 22 | 9:25 PM CDT | F0 | Thayer, NE | 6.0 | 200 | $250,000 | ||
| May 22 | 9:30 PM CDT | F1 | Jefferson, NE | 3.0 | 100 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.